Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » Prednisone Taper... Too fast?


09-17-2016, 06:08 PM   #1
whyclef
 
whyclef's Avatar
 
Join Date: Apr 2011
Location: Tyler, Texas
Prednisone Taper... Too fast?

I was prescribed 40mg Prednisone on August 7th. My DR had me start tapering Prednisone on Sept. 2nd by 10mg every 7 days. I reduced it to going down by 5mg every 7 days when I reached 20mg. This afternoon I have started having a pretty bad headache, so I went back up to 20mg to see if that helps. I'm thinking it might be better to go down by 2.5mg every 3 days or alternate 15/20mg for a week before going down to 15mg. Any input on what taper schedule has worked best for you and whether I've tapered too fast. Below is the taper schedule I have been using.

8/7 40mg
9/2 30mg
9/9 20mg
9/16 15mg
9/23 10mg
9/30 7.5mg
10/7 5mg
10/14 2.5mg
__________________
Dx Crohn's 04/2011 (Active Disease: Colon)
Current Meds: Loperamide (Daily), Lomotil (As Needed), Nortriptyline 20mg
Failed Meds: Remicade (07/2016)
09-20-2016, 02:07 AM   #2
Jennifer
Adminstrator
 
Jennifer's Avatar
Everyone is different. Some do ok when they drop down 10mg and others need a 5mg drop to a 1mg drop (it does come in 1mg). The important thing to do is make sure that you're doctor is aware that your symptoms feel too extreme and let them know you want to taper slower. Usually doctors don't have a problem with this. It's important for them to be aware mainly because you don't want to run out of medication and it's good to have the right dose so instead of breaking a 20mg tab 4 ways to try and make 5mg, it might be better to have enough 5mg tabs on hand especially if you're breaking the 5mg in half. I've seen people taper a lot quicker so just talk to your doctor about what works best for you.
__________________
Diagnosis: Crohn's in 1991 at age 9
Surgeries: 1 Small Bowel Resection in 1999; Central IV in 1991-92
Meds for CD: 6MP 50mg
Things I take: Tenormin 25mg (PVCs and Tachycardia), Junel, Tylenol 3, Omeprazole 20mg 2/day, Klonopin 1mg 2/day (anxiety), Restoril 15mg (insomnia), Claritin 20mg
Currently in: REMISSION Thought it was a flare but it's just scar tissue from my resection. Dealing with a stricture. Remission from my resection, 17 years and counting.
09-21-2016, 01:09 PM   #3
Cat-a-Tonic
Super Moderator
 
Cat-a-Tonic's Avatar
 
Join Date: May 2010
Location: Madison, Wisconsin

My Support Groups:
Personally, I'm not able to taper by 10 mg at a time. I am on pred myself right now and the original plan was that I was told to do 40 mg for 5 days, then 30 mg for 5 days, 20 mg for 5 days, 10 mg for 5 days, then done. When I tried tapering from 40 to 30, I felt pretty bad and went back up to 40 for a few more days (my GI said that was okay). I discussed with my GI and we agreed that I'd taper by 5 mg rather than by 10 mg at a time, and that's gone much better. I'm currently at 15 mg and will taper to 10 in a few days. So far so good! Call your doctor so that you and they are on the same page, but they probably won't have an issue with you tapering a bit more slowly, particularly if you felt worse after trying to taper. As my doctor said, he wants me to feel well and he wants to do what is in my best interests - which means, not staying on pred for too long, but tapering slowly enough that I don't end up feeling worse or flaring up again.
09-22-2016, 12:39 PM   #4
aypues
Senior Member
 
Join Date: Mar 2013
Location: San Diego, California

My Support Groups:
i'm currently going down by 5mg/week. now on 20mgs and woke up today with a bad headache and very tired. doctor said it was normal to start feeling crummy around 20mgs, that's when the body has to start producing its own cortisol again. anyway, no fun.
09-22-2016, 01:10 PM   #5
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
i'm currently going down by 5mg/week. now on 20mgs and woke up today with a bad headache and very tired. doctor said it was normal to start feeling crummy around 20mgs, that's when the body has to start producing its own cortisol again. anyway, no fun.
I am so sorry. I hope you fee! better soon
09-28-2016, 07:33 PM   #6
aypues
Senior Member
 
Join Date: Mar 2013
Location: San Diego, California

My Support Groups:
I just went down to 15mgs and am exhausted!! can't get the energy to do much and in a bad mood to boot!
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Prednisone Taper... Too fast?
Thread Tools


All times are GMT -5. The time now is 12:34 AM.
Copyright 2006-2017 Crohnsforum.com